Alert archive / Utah / Flash Flood Warnings in 2017

Flash Flood Warning 26, NWS Salt Lake City, UT

July 28, 2017Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 28, 2017, 1:38 PM MDT for Garfield County, Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2017, 1:38 PM MDT (19:38 UTC)
Expired
Jul 28, 2017, 4:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WGUS55 KSLC 281938
FFWSLC
UTC017-025-282230-
/O.NEW.KSLC.FF.W.0026.170728T1938Z-170728T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
138 PM MDT FRI JUL 28 2017

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southern Garfield County in southern Utah...
  North central Kane County in southern Utah...

* Until 430 PM MDT
    
* At 135 PM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over the headwater areas of the Paria River just east 
  of Bryce Canyon National Park.  Some of these canyons include 
  Willis, Yellow, and Sheep Creek Canyons.

* Up to one inch of rain has already fallen and thunderstorm 
  activity continues over the area. Flash flooding is expected to 
  begin shortly.

* If you find yourself near any of these canyons, please take steps 
  to insure for your safety.

LAT...LON 3759 11204 3740 11202 3742 11214 3752 11226
      3758 11222 3760 11214

$$

MCINERNEY
2 follow-up statements
057 
WGUS75 KSLC 282105
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
305 PM MDT FRI JUL 28 2017

UTC017-025-282230-
/O.CON.KSLC.FF.W.0026.000000T0000Z-170728T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
305 PM MDT FRI JUL 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
SOUTHERN GARFIELD AND NORTH CENTRAL KANE COUNTIES...

At 302 PM MDT, Flash flooding is occurring in drainages off to the 
east of Bryce Canyon National Park.  The flooding is due to intense 
rainfall measuring 0.90" in 30 minutes in the area.  

Flooding is occurring in Willis, Sheep, Yellow, and most likely 
Henrieville Creeks. 

If you plan on traveling through these canyons, be warned that they 
are in full flood and should be avoided at all costs.

LAT...LON 3759 11204 3740 11202 3742 11214 3752 11226
      3758 11222 3760 11214

$$

MCINERNEY
935 
WGUS75 KSLC 282225
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
425 PM MDT FRI JUL 28 2017

UTC017-025-282230-
/O.EXP.KSLC.FF.W.0026.000000T0000Z-170728T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
425 PM MDT FRI JUL 28 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN GARFIELD AND NORTH CENTRAL
KANE COUNTIES WILL EXPIRE AT 430 PM MDT...

Thunderstorm rainfall has diminished over the eastern drainages of 
Bryce Canyon National Park.  As such, the flash flooding that 
affected Willis, Sheep, Yellow and some of the other canyons in the 
area has moved downstream into the Paria Drainage.

However, there is a possibility that remaining water may be flowing 
in and around these areas through the evening and night time hours.

Please remain vigilant to residual flows through the night.


LAT...LON 3759 11204 3740 11202 3742 11214 3752 11226
      3758 11222 3760 11214

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:21 AM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 28, 10:21 AM MDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1021 AM MDT Fri Jul 28 2017

.SYNOPSIS...Monsoonal moisture will remain in place across much of
the region today through the beginning of next week. A ridge will
bring a warming and drying trend starting mid week.

&&

.DISCUSSION...The mean ridge that has been a persistent feature
over the central/southern Rockies remains centered over nrn NM
this morning with a light swly flow over our CWA. A well defined
short wave in this flow is lifting into central and nrn UT at this
time with a band of showers and isolated tstms extending roughly
from Wendover to Price.

This wave will continue to lift slowly thru the nrn CWA thru the
rest of the morning and into the afternoon but it may take most of
the day before it exits the CWA.

Deep moisture persists over the south with isolated showers near
the srn end of Lake Powell and new ones forming near Hanksville.
Expect mainly terrain based convection will dominate the srn and
ern CWA this aftn with some of these storms drifting out over the
valleys. The southwest should stay on the dry side in the wake of
the short wave.

The north should dry out overnight behind this short wave with a
less active day expected tomorrow. The south and southeast should
have another round of diurnal convection.

Updated earlier to expand pops across all of the north for the
rest of the morning and kept a mention of isolated convection in
for this aftn across the nw as the short wave will be slower to
move out.

No additional updates planned.

&&

.AVIATION...Southerly winds at the SLC terminal will be gusty at
times as showers cross the terminal until about 19-20z. Winds
should shift to northwest after that. Any cigs will remain above
7000 ft.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Wilensky/Schoening

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 28, 5:56 AM MDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
556 AM MDT Fri Jul 28 2017

UTZ001>016-019>021-517-518-WYZ021-291200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
556 AM MDT Fri Jul 28 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Moisture will maintain a threat for showers and thunderstorms
across the outlook area. These storms will be most numerous over
the higher terrain, as well as across southern and eastern Utah.
Locally heavy rainfall is possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A gradual drying trend is expected across the north over the
weekend into early next week, while moisture remains in place
across the south, maintaining a threat for showers and
thunderstorms capable of producing heavy rainfall through at least
Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 28, 1:03 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
103 PM MDT FRI JUL 28 2017

UTZ020-518-281930-
Southern Utah Mountains UT-South Central Utah UT-
103 PM MDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 130
PM MDT...

At 103 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm 15 miles northwest of Escalante...moving
northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible.

This storm will remain over mainly rural areas of central Garfield
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3776 11189 3790 11192 3804 11175 3780 11159
TIME...MOT...LOC 1903Z 243DEG 8KT 3785 11186

Lukinbeal
Special weather statement, Jul 28, 1:15 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
115 PM MDT FRI JUL 28 2017

UTZ020-518-281945-
Southern Utah Mountains UT-South Central Utah UT-
115 PM MDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD COUNTY
UNTIL 145 PM MDT...

At 114 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles south of Escalante...moving northeast at
10 mph.

Nickel size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Escalante.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3756 11164 3767 11178 3780 11158 3763 11141
TIME...MOT...LOC 1914Z 238DEG 8KT 3763 11160

Lukinbeal
Special weather statement, Jul 28, 1:32 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
132 PM MDT FRI JUL 28 2017

UTZ020-518-282015-
Southern Utah Mountains UT-South Central Utah UT-
132 PM MDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND NORTH
CENTRAL KANE COUNTIES UNTIL 215 PM MDT...

At 131 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm near Henrieville, or 29 miles southwest of
Escalante...moving northeast at 15 mph.

Nickel size hail, torrential rainfall, and winds in excess of 40 mph
will be possible.

Locations impacted include...
Henrieville, Tropic and Cannonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flash flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3748 11213 3757 11218 3766 11201 3754 11190
TIME...MOT...LOC 1931Z 237DEG 12KT 3756 11207

Lukinbeal

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:04 PM MDTFlash Flood WarningSLCKane4 hr
Jul 27, 9:24 PM MDTFlash Flood WarningSLCKane4 hr
Jul 28, 1:03 PM MDTSpecial Weather StatementSLCGarfield27 min
Jul 28, 1:15 PM MDTSpecial Weather StatementSLCGarfield30 min
Jul 28, 1:32 PM MDTSpecial Weather StatementSLCKane43 min
Jul 28, 1:46 PM MDTFlash Flood WarningSLCGarfield5 hr
Jul 28, 2:05 PM MDTSpecial Weather StatementSLCKane25 min
Jul 28, 2:39 PM MDTFlash Flood WarningSLCGarfield3 hr
Jul 28, 2:58 PM MDTFlash Flood WarningSLCGarfield, Kane, San Juan4 hr
Jul 28, 3:45 PM MDTSpecial Weather StatementSLCGarfield30 min

Nearby

Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.